Missouri, 2006

Flash Flood in Missouri, May 9, 2006

May 9, 2006 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 5:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 9, 5:35 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 AM CDT TUE MAY 9 2006

.DISCUSSION...

MAIN FOCUS THIS PERIOD WILL BE WITH CONVECTION AND ASSOCIATED HEAVY
RAIN/FLOODING POTENTIAL AND SEVERE POTENTIAL TODAY.

CURRENTLY...40 TO 50 KT VEERED LOW LEVEL JET ACROSS OKLAHOMA POINTED
AT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS MORNING.
CONVECTIVE COMPLEX REALLY TAKING SHAPE ACROSS SOUTHERN KANSAS AND
STARTING TO DEVELOP INTO MORE OF A TRAINING PATTERN AS LOW LEVEL JET
VEERS.  EXPECTING THIS ACTIVITY TO TRAVERSE EASTWARD INTO THE
WESTERN CWA THIS MORNING WHERE PW VALUES OF 1.2 TO 1.4 EXIST.
CURRENTLY HAVE A FLOOD WATCH OUT FOR FIRST 2 TIERS OF COUNTIES AND
AT THE MOMENT THIS LOOKS GOOD.  EVOLUTION OF THE MCS THIS MORNING
WILL HAVE A GREAT IMPACT ON THE CONVECTIVE OUTLOOK FOR THIS AFTEROON
AND EVENING ACROSS THE AREA.  IF THE CONVECTIVE COMPLEX CURRENTLY
OVER KANSAS KEEPS CLOUD COVER AND RAIN IN MOST OF THE DAY OVER THE
AREA THE LACK OF INSTABILITY SHOULD KEEP STORM REDEVELOPMENT ALONG
THE SAGGING COLD FRONT FURTHER SOUTH THAN THE CWA.  HOWEVER...IF
SOME CLEARING CAN TAKE PLACE THIS AFTERNOON...INSTABILITIES SHOULD
INCREASE QUITE A BIT WITH DEW POINTS REACHING THE LOW TO MID 60S AND
AFTERNOON TEMPERATURES REACHING THE MID TO UPPER 70S.  STORMS SHOULD
REDEVELOP GIVEN THIS SCENARIO BY THE MID AFTERNOON ALONG THE FRONT
OVER THE CWA.  LARGE HAIL...DAMAGING WIND AND AN ISOLATED THREAT FOR
TORNADOES COULD NOT BE RULED OUT.  THE BEST INSTABILITY IS EXPECTED
TO BE OVER THE SOUTHWEST CORNER OF MISSOURI AND EXTENDING SOUTHWARD
INTO EASTERN OKLAHOMA AND WESTERN ARKANSAS AHEAD OF THE FRONTAL
BOUNDARY.  AT THIS POINT IN THE MCS STAGE...DIFFICULT TO TELL WHICH
SCENARIO WILL PLAY OUT BUT AM LEANING MORE TOWARDS THE FIRST ONE
WITH MAINLY CLOUD COVER AND RAIN CHANCES A GOOD PART OF THE DAY.
THAT SAID...DONT PLAN TO TOTALLY IGNORE THE OTHER POSSIBILITY EITHER
AND WILL MENTION SEVERE CHANCES IN THE MORNING HWO WITH ABOVE
DISCLAIMER.

NAM/GFS IN DISAGREEMENT WITH PRECIPITATION FORECAST
TONIGHT/WEDNESDAY WITH NAM BRINGING MUCH DRIER AIR IN FASTER AND
KEEPING MAIN ACTIVITY OUT OF THE CWA.  GFS HAS ANOTHER MCS AFFECTING
MAINLY THE SOUTHERN AND EASTERN COUNTIES OF THE CWA LATE TONIGHT AND
ENDING THE ACTIVITY WEDNESDAY MORNING.  HAVE GONE CLOSER TO THE GFS
SOLUTION AS IT HAS BEEN THE BETTER MODEL OF LATE...BUT MANY
UNCERTAINTIES EXIST FOR TONIGHTS FORECAST AS DESCRIBED IN THE ABOVE
PARAGRAPH.

DRIER AIR WORKS INTO THE AREA BY WEDNESDAY EVENING.
SEVERAL MORE WAVES OF UPPER LEVEL ENERGY SHOULD ROTATE THROUGH THE
CWA AROUND THE UPPER LOW THROUGH THURSDAY HOWEVER MOISTURE LOOKS
PRETTY LIMITED FOR MENTION OF ANY SIGNIFICANT CONVECTION.  HAVE NOT
CHANGED MUCH IN THE LATER PERIODS.  UPPER LOW IS PROGGED TO DROP
SOUTH INTO THE WESTERN OHIO VALLEY BY SUNDAY WITH COOLER AIR MASS
PUSHING INTO SOUTHERN MISSOURI.

LINDENBERG
&&

.AVIATION...

FOR THE 12Z TAFS...AREA OF THUNDERSTORMS WILL SHIFT EAST ACROSS
THE CWA THIS MORNING AFFECTING BOTH JLN/SGF LOCATIONS.  SHOULD SEE
CEILINGS OF 900 FEET TO 2000 FEET WITH THE THUNDERSTORMS ALONG WITH
HEAVY RAINFALL AND VISIBILITIES DROPPING TO AROUND 2 MILES.

THUNDERSTORM REDEVELOPMENT WILL BE POSSIBLE BY LATE AFTERNOON AT
BOTH TERMINAL LOCATIONS...CONTINUING INTO THE NIGHT.  CEILINGS OF
1000 TO 2000 FEET AND VISIBILITIES OF 2 TO 3 MILES WILL BE POSSIBLE
IN THE THUNDERSTORMS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLOOD WATCH HWY 71 CORRIDOR LATE TONIGHT/TUESDAY AM.
KS...FLOOD WATCH LATE TONIGHT/TUESDAY AM.

WFO SGF
Hazardous weather outlook, May 9, 5:32 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 AM CDT TUE MAY 9 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
632 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

THUNDERSTORMS PRODUCING...
   LARGE HAIL TO THE SIZE OF BASEBALLS.
   DAMAGING WINDS IN EXCESS OF 60 MPH.
   ISOLATED TORNADOES.
   TORRENTIAL RAINFALL PRODUCING FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

THIS MORNING STRONG TO SEVERE STORMS WILL AFFECT LOCATIONS
SOUTH OF A PITTSBURG KANSAS TO SALEM LINE.  THUNDERSTORM
REDEVELOPMENT COULD BE POSSIBLE LATER THIS AFTERNOON ACROSS THE
ENTIRE AREA.

  DISCUSSION:

A THUNDERSTORM COMPLEX OVER EASTERN KANSAS EARLY THIS MORNING
WILL SHIFT ACROSS SOUTHERN MISSOURI DURING THE MORNING.  SEVERE
STORMS WITH LARGE HAIL TO THE SIZE OF BASEBALLS...DAMAGING WIND
IN EXCESS OF 60 MPH AND ISOLATED TORNADOES WILL BE POSSIBLE OVER
EXTREME SOUTHEAST KANSAS AND THE SOUTHERN MISSOURI COUNTIES
THROUGH THE MORNING HOURS.  IN ADDITION TO THE SEVERE WEATHER
POTENTIAL...TORRENTIAL RAINFALL ASSOCIATED WITH THESE STORMS WILL
LIKELY PRODUCE FLASH FLOODING OVER THESE SAME LOCATIONS.

A COLD FRONT IS EXPECTED TO GRADUALLY SHIFT SOUTHEAST ACROSS
THE MISSOURI OZARKS TODAY.  IF SOME CLEARING CAN TAKE PLACE
THIS AFTERNOON IN THE WAKE OF THE THUNDERSTORM COMPLEX...
INSTABILITY WILL BE BEGIN TO INCREASE AS TEMPERATURES
RISE INTO THE MID TO UPPER 70S AND DEW POINTS INCREASE
INTO THE MID 60S.  PLENTY OF LOW LEVEL SHEAR WILL BE
AVAILABLE TO SUPPORT LARGE HAIL DEVELOPMENT AND ISOLATED
TORNADOES...ESPECIALLY ACROSS EXTREME SOUTHERN MISSOURI.
THUNDERSTORMS ARE EXPECTED TO EVENTUALLY FORM INTO A SQUALL LINE
LATER THIS EVENING AND MOVE INTO THE EASTERN MISSOURI OZARKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL LIKELY BE ONGOING ON WEDNESDAY MORNING ACROSS
THE EASTERN MISSOURI OZARKS.  DRIER AIR SHOULD PUSH THE
THUNDERSTORMS EAST OF THE AREA BY WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED ACROSS EXTREME SOUTHEAST KANSAS AND THE
SOUTHERN MISSOURI COUNTIES THROUGH NOON.  SPOTTERS MAY BE NEEDED
ACROSS THE REMAINDER OF THE OZARKS LATER THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, May 9, 5:52 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT TUE MAY 9 2006

MOZ090-095-103-091245-
CHRISTIAN-GREENE-STONE-
652 AM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT FOR CHRISTIAN...GREENE AND STONE
COUNTIES UNTIL 745 AM CDT...

AT 648 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM I-44 NEAR MILE
MARKER 60 TO REPUBLIC TO CRANE.

THESE STORMS WILL BE...
  NEAR I-44 NEAR MILE MARKER 70 BY 700 AM CDT.
  NEAR NIXA BY 705 AM CDT.
  NEAR I-44 NEAR MILE MARKER 80 BY 710 AM CDT.
  NEAR OZARK BY 715 AM CDT.
  NEAR STRAFFORD BY 725 AM CDT.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL IS
EXPECTED WITH THESE STORMS.

CRAMER
Local storm report, May 9, 6:00 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             4 N BUTTERFIELD         36.81N 93.91W
05/09/2006  E1.75 INCH       BARRY              MO   LAW ENFORCEMENT

&&

HATCH
Local storm report, May 9, 6:01 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HAIL             4 NW PURDY              36.86N 93.97W
05/09/2006  E1.75 INCH       BARRY              MO   AMATEUR RADIO

&&

HATCH
Local storm report, May 9, 6:10 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             MONETT                  36.92N 93.93W
05/09/2006  E0.88 INCH       BARRY              MO   LAW ENFORCEMENT

&&

HATCH
Local storm report, May 9, 6:33 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     HAIL             CHADWICK                36.93N 93.06W
05/09/2006  E0.75 INCH       CHRISTIAN          MO   AMATEUR RADIO

&&

HATCH
Special weather statement, May 9, 6:34 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 AM CDT TUE MAY 9 2006

MOZ095-104-091330-
CHRISTIAN-TANEY-
734 AM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT FOR CHRISTIAN AND TANEY COUNTIES UNTIL
830 AM CDT...

AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HIGHLANDVILLE TO
REEDS SPRING...OR ALONG A LINE EXTENDING FROM HIGHLANDVILLE TO 6
MILES NORTHEAST OF KIMBERLING CITY...AND MOVING EAST AT 40 MPH.

THESE STORMS WILL BE...
  NEAR HOLLISTER BY 740 AM CDT.
  NEAR ROCKAWAY BEACH BY 745 AM CDT.
  NEAR SPARTA BY 750 AM CDT.
  NEAR TANEYVILLE BY 755 AM CDT.

SMALL HAIL IS EXPECTED WITH THESE STORMS.

CRAMER

The radar

The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Barry

When
May 9, 8:00 AM CST to 11:00 AM CST
Where
Barry County, Monett
Reported by
LAW ENFORCEMENT
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Excessive rainfall caused several roads around the Monett area to flood and become impassable to motorists.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508728.